Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Goodland, KS

May 7, 2005Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2005, 2:23 PM MDT for Dundy County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 2:23 PM MDT (20:23 UTC)
Expired
May 7, 2005, 2:54 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGLD 072024
SVRGLD
NEC057-072100-
/O.NEW.KGLD.SV.W.0034.050507T2023Z-050507T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 300 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN YUMA COUNTY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN DUNDY COUNTY AROUND 240 PM MDT...

LAT...LON 4014 10204 4014 10170 4034 10167 4034 10204

$$

DLF
2 follow-up statements
000
WWUS53 KGLD 072043
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SAT MAY 7 2005

NEC057-072100-
/O.CON.KGLD.SV.W.0034.000000T0000Z-050507T2100Z/
DUNDY NE-
242 PM MDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR DUNDY
COUNTY...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTH CENTRAL DUNDY COUNTY...MOVING NORTHEAST AT
50 MPH.

LAT...LON 4023 10205 4022 10167 4034 10159 4034 10204

$$

DLF
000
WWUS53 KGLD 072054
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT SAT MAY 7 2005

NEC057-072104-
/O.CAN.KGLD.SV.W.0034.000000T0000Z-050507T2100Z/
DUNDY NE-
254 PM MDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR DUNDY COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT DUNDY 
COUNTY AND MOVED NORTHEAST INTO CHASE COUNTY.

LAT...LON 4023 10205 4022 10167 4034 10159 4034 10204

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:15 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 7, 1:15 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT MAY 7 2005

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
CHANCES THROUGH THE FIRST PERIOD AS 500 MB TROUGH MOVES
EAST/NORTHEAST INTO SOUTH DAKOTA OVER THE WEEKEND.

12Z MAP ANALYSIS/WATER VAPOR INDICATED A LARGE MID/UPPER TROUGH OVER
THE ROCKIES AND 500 MB HEIGHT FALLS WOULD SUPPORT AN EAST/NORTHEAST
MOVEMENT AS INDICATED BY THE SHORT RANGE MODELS.

EXPECT THUNDERSTORM DEVELOPMENT ALONG/EAST OF DRY LINE THIS
AFTERNOON AND AGREE WITH PREVIOUS THINKING OF KEEPING A MENTION
THROUGH AT LEAST 06Z IN THE EASTERN ZONES AS INSTABILITY AXIS IS
SLOW TO MOVE OUT. THE BEST FORCING APPEARS TO REMAIN NORTH OF
THE AREA SO SCATTERED POPS EARLY TRENDING TO SLIGHT CHANCE THROUGH
AROUND 06Z IN THE EAST. KEPT A SLIGHT CHANCE MENTION ACROSS THE
EXTREME NORTHWEST ZONES THROUGH THE EVENING HOURS WITH WIDELY
SCATTERED DEVELOPMENT EARLY THIS AFTERNOON ALONG EASTERN PERIPHERY
OF MID/UPPER TROUGH. WILL LEAN TOWARDS THE WARMER MET FOR LOWS ONCE
AGAIN WITH EXPECTED MIXING/CLOUDS.

KEPT A SLIGHT CHANCE MENTION SUNDAY AFTERNOON WITH HIGHEST POPS
ALONG ACROSS EXTREME SOUTHWEST NEBRASKA. LIMITED INSTABILITY SO ONLY
A MENTION OF SHOWERS/LIGHT RAIN THROUGH THE EVENING HOURS AS
MOISTURE WRAPS AROUND MID LEVEL CIRCULATION ACROSS EASTERN SOUTH
DAKOTA WITH ONLY LIGHT AMOUNTS OF QPF EXPECTED.

EXPECT DRY WEATHER AS TROUGH MOVES EAST/NORTHEAST LATE SUNDAY NIGHT
AND LASTING THROUGH EARLY WEDNESDAY BEFORE ANOTHER SIGNIFICANT
TROUGH MOVES INTO THE ROCKIES LATE IN THE PERIOD. TEMPERATURES IN
THE LOW/MID 70S ON MONDAY SHOULD WARM INTO THE 80S TUE/WED AHEAD OF
THE NEXT SYSTEM.

DAYS 4-7(WED-SAT)...500 MB TROUGH BUILDS INTO THE GREAT BASIN AREA
AND APPROACHES THE ROCKIES ON WED WITH LEE TROUGH NEAR THE
KANSAS/COLORADO BORDER. EXPECT PLENTY OF DRYING IN THE THE LOW/MID
LEVELS WITH SOUTHWEST FLOW THROUGH A DEEP LAYER...HOWEVER WILL KEEP
A 20 POP ACROSS THE AREA FOR NOW WITH UNCERTAINTY OF DRY LINE/COLD
FRONT POSITION. EXPECT WARM TEMPS ON WED AND TREND COOLER THU-FRI
ALTHOUGH PLENTY OF UNCERTAINTY REMAINS WITH TIMING/LOCATION. GFS IS
TRENDING MUCH FURTHER SOUTH WHEN COMPARED TO THE ECMWF WHICH LEADS
TO LOW CONFIDENCE IN POPS/TEMPS THROUGH THE REMAINDER OF THE
FORECAST PERIODS WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH
FRIDAY AND INTRODUCE SAT DRY AND SLIGHTLY WARMER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 7, 10:45 AM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT MAY 7 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT THIS AFTERNOON
EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. INSTABILITY AND
WIND SHEAR PARAMETERS ARE FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS INCLUDING SUPERCELLS. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND STRONG THUNDERSTORM WINDS. IN ADDITION...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

A SURFACE DRYLINE WILL BECOME INCREASINGLY WELL-DEFINED THIS
AFTERNOON ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA.  BY
MID-AFTERNOON...THIS FEATURE IS FORECAST TO MOVE EAST AND BE
POSITIONED ALONG A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO
GOVE. THE DRYLINE IS EXPECTED TO STALL IN THIS LOCATION THROUGH THE
EARLY EVENING HOURS.  ANY STORMS WHICH FORM ARE FORECAST TO SHOW AN
INITIAL STORM MOVEMENT TO THE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE TRI STATE AREA
SUNDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WIND.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE AREA
NEXT WEEK FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
EAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE.

FS/DLF

In the hours before

Special weather statement, May 7, 12:58 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT SAT MAY 7 2005

NEZ081-080200-
RED WILLOW-
158 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH 223 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT...

IN NEBRASKA...
RED WILLOW.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DLF
Local storm report, May 7, 1:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BENKELMAN               40.05N 101.54W
05/07/2005  0.75 INCH        DUNDY              NE   TRAINED SPOTTER

&&

PAINTER
Local storm report, May 7, 2:00 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             9 NW WRAY               40.17N 102.35W
05/07/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

PAINTER
Local storm report, May 7, 2:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             8 N WRAY                39.03N 101.59W
05/07/2005  1.75 INCH        WALLACE            KS   TRAINED SPOTTER

&&

PAINTER
Special weather statement, May 7, 2:22 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT MAY 7 2005

KSZ004-016-080200-
GRAHAM-NORTON-
322 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH 224 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT...

IN KANSAS...
NORTON AND GRAHAM

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

BULLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.